High dose of chemo before stem cell transplant.

Lymphoma, Hodgkin's

A group for all Hodgkin's patients and carers to join and gain information, advice, help and simply exchange views.

High dose of chemo before stem cell transplant.

No. of entries: 7 | No.of favourites: 0 | Posted on 12 Feb 2013 07:26
  • Starting high dose of chemo tomorrow ..aahh so nervous. Has anyone been thr' this? Any tips on how to minimise the side effects? Dr. told me I will poorly & atleast 4 wks in hosp. I had 12 wks of chemo which left me in a wheel chair due to vincristine drug, 1 month off chemo & I'm stating to walk again. Now here we go again..God give me strength!

    promis

  • Hello Promis,

    There are a few folk who pop into the group for 'stem cell transplants for blood cancers' which I asked Admin to set up as I felt this was a totally different and rather deeper topic than standard treatment for HL.

    Having said that, if your team know that you had a bad reaction to Vincristine then hopefully they will be able to avoid any possibility of this happening again.

    Where are you being treated? Is there not a possibility of them giving you one of the newer drugs, like Brentuximab Vedotin (Adcetris is it's commercial name)

    Sending you a hug xxx

  • Hi Promis

    I guess it's a bit late to be answering this and if you're in the hospital you'll maybe not even be able to read this but if you can, well, I've been there, done that.

    The high dose stuff for me wasn't any different to any other chemo; they put it in and then go away.

    It will take a few days for your counts to drop down to zero during which time you'll probably still feel fairly okay - side effects perhaps chemo normal but I didn't really experience anything worthy of note. It's when your counts are down that they'll reintroduce the stem cells they took out of you but it'll take a good week or two before they start working properly and begin rebuilding your immune system.

    This is where the most unpleasant bit is; without anything to regulate them, bacteria in your body can grow. Mouth sores and ulcers are common; not something I suffered from thankfully. My main side effect was ropey innards; food just went straight through me and I felt uncomfortably bloated all the time. You may have different effects so it's impossible to guess what you'll be feeling but I expect it'll be not great

    Once your counts start recovering you'll start feeling better but it wasn't the most pleasant couple of weeks of my life and I was so glad when I finally got to go home and start building my strength back.

    The thing to remember is that it won't last long. It'll pass. Just take it a day at a time and it'll be over before you know it!

    If you do get to read this: good luck! Hope it does the job forever...

    Ian

  • Hi Ian, it's never too late! On my second day of high dose of chemo & trying to be positive & take each day as it comes. Your exp. is really helpful coz u been there...I'm glad u r well & getting stronger. Thank you

    promis

  • Hi Moomy, Thank you for your reply & the information about the stem cell group. It's very helpful & kind of gave me a positive attitude towards this journey. Be blessed.

    promis

  • Hi Promis

     

    Wishing you all the best. No direct experience but have had friends go through it.

    Take care

    obsessed

    Obsessed

  • If you are going to have Melphalan then do suck ice cubes all the way through, it can be absorbed in the mucus membranes of mouth and upper gut, sucking ice or iced lollies can slow this down to prevent ulcers later on....

Page 1 of 1